Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 51, NWS Midland/Odessa, TX

July 16, 2003Brewster County, Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 16, 2003, 2:00 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2003, 2:00 PM CDT (19:00 UTC)
Expired
Jul 16, 2003, 6:00 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Brewster County, TX, Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 222 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 161900
FFWMAF
TXC043-371-443-162300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT WED JUL 16 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PECOS COUNTY IN SOUTHWEST TEXAS
  TERRELL COUNTY IN SOUTHWEST TEXAS
  BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 600 PM CDT

* AT 151 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  OCCURRING NEAR THE REMNANTS OF TROPICAL CYCLONE CLAUDETTE FROM
  EASTERN BREWSTER THROUGH SOUTHERN PECOS AND MUCH OF TERRELL
  COUNTY. GREATER THAN 2 INCHES OF RAIN HAVE LIKELY OCCURRED IN THIS
  AREA. SUSTAINED HEAVY RAINFALL AT RATES OCCASIONALLY EXCEEDING AN 
  INCH AN HOUR ARE EXPECTED THROUGH THE AFTERNOON.

* SOME LOCATIONS AFFECTED INCLUDE...
  ALPINE...ALTUDA...BAKERSFIELD...BELDING...CASTOLON...CHISOS
  BASIN...COYANOSA...DRYDEN...FORT STOCKTON...HOVEY...IMPERIAL...
  LAJITAS...LONGFELLOW...MARATHON...PANTHER JUNCTION...PERSIMMON
  GAP...SANDERSON...STUDY BUTTE...TERLINGUA...TERLINGUA RANCH LODGE
  AND THE TERRELL GAS PLANT

FLASH FLOODING IS IMMINENT IN THE WARNED AREA. DO NOT DRIVE 
ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR IN 
AUTOMOBILES.

LAT...LON 2921 10377 3038 10378 3134 10301 3132 10265
          3038 10175 2973 10176 2989 10252 2891 10315

$$  

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:05 AM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 16, 9:05 AM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
905 AM CDT WED JUL 16 2003

KDFX RADAR VAD WIND PROFILE INDICATED BETTER THAN 45 KNOTS JUST OF
THE DECK THIS MORNING WITH 60 KNOTS OR BETTER WITHIN TWO THOUSAND
FEET OF THE SURFACE. THOUGH ADDITIONAL WEAKENING OF THE REMNANTS OF
CLAUDETTE WILL CONTINUE TODAY...PARTICULARLY AS CIRCULATION
ENCOUNTERS MOUNTAINS IN NORTHERN MEXICO AND SOUTHWEST TEXAS...WILL
LIKELY SEE WINDS IN EXCESS OF ADVISORY CRITERIA FROM THE BIG BEND TO
THE DAVIS MOUNTAINS AND TERRELL COUNTY. A WIND ADVISORY HAS BEEN
ISSUED FOR THESE AREAS. IN THE HIGHER ELEVATIONS... DAMAGING WINDS
ARE POSSIBLE... REQUIRING ISSUANCE OF A HIGH WIND ADVISORY FOR THE
DAVIS MOUNTAINS.

FLASH FLOOD WATCHES WILL REMAIN IN PLACES AS MODERATE TO HEAVY RAIN
HAS BEGUN TO ENTER THE WATCH AREA IN TERRELL AND BREWSTER COUNTIES.

.MAF...
TX...HIGH WIND WARNING FOR DAVIS MOUNTAINS...TXZ074
     WIND ADVISORY FOR LOWER TRANS PECOS AND BIG BEND...
     TXZ074-079>082.
FLASH FLOOD WATCH TODAY AND TONIGHT FOR THE LOWER TRANS PECOS
     AND BIG BEND REGIONS OF WEST TEXAS...TXZ074-075-079>082.
NM...NONE.
Hazardous weather outlook, Jul 16, 4:30 AM CDT, 9 hours 30 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-162130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM CDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

THE REMNANTS OF TROPICAL STORM CLAUDETTE WILL MOVE WEST-NORTHWEST
INTO NORTHERN MEXICO AND SOUTHERN WEST TEXAS TODAY.  VERY HEAVY
RAINFALL IS EXPECTED WITH THIS SYSTEM AS IT MOVES INTO THE REGION...
WHICH WILL LEAD TO THE POTENTIAL FOR FLASH FLOODING ACROSS AREAS
ROUGHLY SOUTH OF A LINE FROM VAN HORN TO BIG LAKE.  THEREFORE...
BREWSTER...JEFF DAVIS...PECOS...PRESIDIO AND TERRELL COUNTIES WILL BE
INCLUDED IN A FLASH FLOOD WATCH TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:00 PM CDTFlash Flood WarningMAFTerrell3 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.